Arizona, 2011

Hail in Arizona, September 11, 2011

September 11, 2011 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture and an upper level low fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture and an upper level low fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 11, 3:07 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 11, 3:07 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT SUN SEP 11 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN
THE AFTERNOONS AND EVENINGS...WILL CONTINUE THROUGH THE MIDDLE OF
THE UPCOMING WEEK. ISOLATED SEVERE WEATHER AND FLASH FLOODING WILL
BE POSSIBLE.
&&

.SHORT TERM...ANOTHER ACTIVE DAY TODAY AND NOT MUCH TIME TO DISCUSS
IT. UPPER LEVEL LOW WOBBLED INLAND TODAY BUT MAY WOBBLE BACK TO THE
SHORE TOMORROW. SOUTHERLY FLOW AND MOISTURE TRANSPORT WILL CONTINUE
ACROSS OUR CWA. AREAS DIRECTLY UNDER THE MOISTURE PLUME WILL BE AT
ENHANCED RISK FOR FLASH FLOODING AND AREAS IN THE DRY SLOT WILL BE
AT ENHANCED RISK FOR HAIL AND HIGH WINDS. JUST GOT SMALL HAIL AT THE
OFFICE WHILE I WAS TYPING THIS. MODELS DISAGREE ON THE PROGRESSION
OF THE LOW WITH THE GFS FASTER AND THE NAM SLOWER. WILL TAKE IT DAY
BY DAY AT THIS POINT...BUT HISTORICALLY SPEAKING SLOWER HAS BEEN
BETTER MORE OFTEN THAN NOT. RISK FOR THUNDERSTORMS TO CONTINUE
THROUGH THE END OF THE SHORT TERM TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
STILL LOOKING FOR THE LOW TO MOVE THROUGH LATE WEDNESDAY. ECMWF AND
GFS DIFFER ON SPEED. OPTED TO LEAN TOWARDS THE SLIGHTLY FASTER GFS.
MAIN ISSUE WAS THE DISTRIBUTION OF CLOUDS AND POPS AS IT MOVED
THROUGH. KEPT THE POPS GREATEST IN THE EAST OVER MOHAVE AND EASTERN
LINCOLN COUNTIES WHERE UPLIFT AND MOISTURE ELEMENTS COMBINE THE
BEST. CLOUD COVER WEDNESDAY WILL COVER MOST OF THE CWA AS IT IS
WRAPPED AROUND THE LOW WHEN IT TRACKS TO THE SOUTH OF LAS VEGAS.
AFTER WEDNESDAY KEPT IN RESIDUAL POPS THROUGH THURSDAY AS THE LOW
WILL NOT QUICKLY LEAVE THE AREA. RIDGING WILL BRIEFLY MOVE IN FRIDAY
BEFORE THE NEXT TROUGH DROPS IN FROM THE NORTHWEST. AT THIS TIME NOT
EXPECTING ANY SIGNIFICANT WEATHER THIS WEEKEND WITH THE EXCEPTION OF
INCREASED WINDS.
&&

.AVIATION...FOR MCCARRAN...FOR TODAY THUNDERSTORMS ARE POSSIBLE
AROUND THE AREA AND IN THE PEACH SPRINGS...MORMON MESA AND BEATTY
CORRIDORS THROUGH LATE EVENING. THUNDERSTORMS IN THE VALLEY ARE
POSSIBLE THROUGH LATE TONIGHT. ANY STORMS TO AFFECT KLAS WILL MOVE
IN FROM THE SOUTH AND MAY FORM CLOSE TO KLAS AND HAVE LITTLE ADVANCE
NOTICE. OUTSIDE OF THE THUNDERSTORMS NO STRONG WINDS OR CEILING
PROBLEMS ARE ANTICIPATED. WINDS WILL BE LIGHT AND FOLLOW A DIURNAL
PATTERN. MONDAY WILL SEE THE DAY START WITH LITTLE CLOUD COVER
BEFORE CLOUDS FORM FIRST OVER LOCAL MOUNTAINS. THUNDERSTORMS ARE A
POSSIBILITY IN THE VALLEY. THUNDERSTORMS WILL BE MORE LIKELY IN THE
LOCAL MOUNTAIN AREAS TO EAST AND WEST OF THE VALLEY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE
AROUND THE AREA INTO LATE SUNDAY EVENING WITH SCATTERED STORM
COVERAGE OVER CLARK AND MOHAVE COUNTIES AND IN THE SIERRAS AND OWENS
VALLEY IN INYO COUNTY. MONDAY WILL SEE A DECREASE IN STORM COVERAGE
OVER MOST AREAS WITH THE EXCEPTION OF MOHAVE COUNTY WHERE SCATTERED
AFTERNOON THUNDERSTORMS ARE LIKELY. THUNDERSTORMS ELSEWHERE ARE MORE
LIKELY OVER MOUNTAIN AREAS AT FIRST IN THE AFTERNOON BEFORE MOVING
OFF INTO THE VALLEYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 6:05 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SUN SEP 11 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-121000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SUN SEP 11 2011 /605 AM MST SUN SEP 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AS THUNDERSTORMS REDEVELOP ACROSS THE AREA TODAY AND TONIGHT...HEAVY
RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN WILL
CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED ON
FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 11, 2:35 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             4 NW SILVERADO RANCH    36.05N 115.19W
09/11/2011  E0.25 INCH       CLARK              NV   NWS EMPLOYEE

            PEA SIZED HAIL FELL FOR ABOUT FOUR MINUTES AT WFO LAS
            VEGAS. 0.18 INCHES OF RAIN FELL IN APPROXIMATELY TEN
            MINUTES.

&&

JGG
Local storm report, Sep 11, 3:18 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     4 ESE NORTH LAS VEGAS   36.25N 115.07W
09/11/2011  E60 MPH          CLARK              NV   TRAINED SPOTTER

            SPOTTER ESTIMATES 60 MPH WINDS NEAR NELLIS AFB.

&&

JGG
Local storm report, Sep 11, 4:04 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             5 NNE LAS VEGAS         36.24N 115.11W
09/11/2011  E1.00 INCH       CLARK              NV   PUBLIC

            QUARTER SIZE HAIL NEAR CRAIG AND INTERSTATE 15. EVENT
            TIME BASED ON RADAR

&&

JGG
Local storm report, Sep 11, 4:48 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       LAS VEGAS               36.17N 115.15W
09/11/2011  M0.98 INCH       CLARK              NV   MESONET

            RAIN GAUGE IN DOWNTOWN LAS VEGAS RECORDED 0.98 INCHES OF
            RAIN IN ABOUT 20 MINUTES. A GAUGE NEAR THE VANDENBERG
            DETENTION BASIN RECORDED 0.63. WATER PONDING UP TO THE
            CURB OF STREETS WAS REPORTED FROM DOWNTOWN LAS VEGAS TO
            NORTH LAS VEGAS.

&&

JGG
Local storm report, Sep 11, 6:46 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
646 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             S BOULDER CITY          35.98N 114.83W
09/11/2011  E0.25 INCH       CLARK              NV   TRAINED SPOTTER

            1/4 TO 3/8 INCH IN DIAMETER

&&

SC
Local storm report, Sep 11, 7:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             NWS LAS VEGAS           36.05N 115.19W
09/11/2011  E0.25 INCH       CLARK              NV   NWS EMPLOYEE

            PEA SIZED HAIL FELL FOR ABOUT FOUR MINUTES AT WFO LAS
            VEGAS. 0.18 INCHES OF RAIN FELL IN APPROXIMATELY TEN
            MINUTES.

0250 PM     HEAVY RAIN       THE STRIP               36.12N 115.18W
09/11/2011  E0.50 INCH       CLARK              NV   BROADCAST MEDIA

            LAS VEGAS AREA BROADCAST MEDIA REPORTED A FEW INCHES OF
            WATER WERE ON LAS VEGAS BOULEVARD NEAR CITY CENTER AND
            ALSO NEAR THE IMPERIAL PALACE.

0255 PM     FLASH FLOOD      3 SSW DOWNTOWN LAS VEGA 36.14N 115.17W
09/11/2011                   CLARK              NV   BROADCAST MEDIA

            LAS VEGAS AREA BROADCAST MEDIA REPORTED SEVERAL INCHES OF
            WATER FLOODED THE CIRCUS CIRCUS ADVENTUREDOME.

0300 PM     FLASH FLOOD      1 SE DOWNTOWN LAS VEGAS 36.16N 115.13W
09/11/2011                   CLARK              NV   BROADCAST MEDIA

            LAS VEGAS AREA BROADCAST MEDIA REPORTED A HOME ON THE
            15TH STREET BETWEEN FREMONET AND CHARLESTON HAD MORE THAN
            A FOOT OF WATER INSIDE OF IT.

0300 PM     HEAVY RAIN       LAS VEGAS               36.17N 115.15W
09/11/2011  M0.98 INCH       CLARK              NV   MESONET

            RAIN GAUGE IN DOWNTOWN LAS VEGAS RECORDED 0.98 INCHES OF
            RAIN IN ABOUT 20 MINUTES. A GAUGE NEAR THE VANDENBERG
            DETENTION BASIN RECORDED 0.63. WATER PONDING UP TO THE
            CURB OF STREETS WAS REPORTED FROM DOWNTOWN LAS VEGAS TO
            NORTH LAS VEGAS.

0306 PM     HAIL             5 NNE LAS VEGAS BAY     36.24N 115.11W
09/11/2011  E1.00 INCH       CLARK              NV   PUBLIC

            QUARTER SIZE HAIL NEAR CRAIG AND INTERSTATE 15. THE EVENT
            TIME WAS BASED ON RADAR.

0314 PM     TSTM WND GST     4 ESE NORTH LAS VEGAS   36.25N 115.07W
09/11/2011  E60.00 MPH       CLARK              NV   TRAINED SPOTTER

            A SPOTTER ESTIMATED 60 MPH WINDS NEAR NELLIS AFB.

0315 PM     FLASH FLOOD      4 NNE DOWNTOWN LAS VEGA 36.23N 115.12W
09/11/2011                   CLARK              NV   BROADCAST MEDIA

            LAS VEGAS BROADCAST MEDIA REPORTED A CAR WAS STRANDED IN
            FLOODWATERS UP TO WINDOWS NEAR ALEXANDER AND LOSEE.

0625 PM     HAIL             BOULDER CITY            35.98N 114.83W
09/11/2011  E0.25 INCH       CLARK              NV   TRAINED SPOTTER

            A SPOTTER ESTIMATED HAIL 1/4 TO 3/8 INCH IN DIAMETER IN
            BOULDER CITY.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 161 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mohave

When
September 11, 8:05 PM MST to 8:10 PM MST
Where
Mohave County, 0.59 mi ENE of Wikieup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.703, -113.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334083.